Alert archive / Minnesota / Gale Warnings in 2015
Gale Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Jan 13, 2015, 10:07 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2015, 10:07 AM CST (16:07 UTC)
- Expired
- Jan 14, 2015, 4:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted, in the capitals the NWS used until 2016.
194 WHUS73 KDLH 131607 MWWDLH URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1007 AM CST TUE JAN 13 2015 LSZ140-141-140015- /O.UPG.KDLH.SC.Y.0006.000000T0000Z-150114T1000Z/ /O.NEW.KDLH.GL.W.0002.150113T1607Z-150114T1000Z/ /O.CON.KDLH.UP.W.0002.000000T0000Z-150114T1000Z/ GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- 1007 AM CST TUE JAN 13 2015 ...GALE WARNING IN EFFECT UNTIL 4 AM CST WEDNESDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 AM CST WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * SUSTAINED WINDS...SOUTHWEST 20 TO 25 KNOTS. * WIND GUSTS...GALE FORCE GUSTS TO 35 KNOTS. * WAVES...BUILDING TO 7 TO 9 FEET. * ICE ACCUMULATIONS...MODERATE TO HEAVY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LSZ142-143-140015- /O.NEW.KDLH.SC.Y.0007.150113T1607Z-150114T0400Z/ TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN- 1007 AM CST TUE JAN 13 2015 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. * SUSTAINED WINDS...SOUTHWEST 15 TO 20 KNOTS * WIND GUSTS...GUSTS TO 30 KNOTS * WAVES...BUILDING TO 4 TO 6 FEET PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
173 WHUS73 KDLH 132151 MWWDLH URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 351 PM CST TUE JAN 13 2015 LSZ140-141-140600- /O.CON.KDLH.GL.W.0002.000000T0000Z-150114T1000Z/ /O.CON.KDLH.UP.W.0002.000000T0000Z-150114T1000Z/ GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- 351 PM CST TUE JAN 13 2015 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... * SUSTAINED WINDS...SOUTHWEST 20 TO 30 KNOTS. * WIND GUSTS...GALE FORCE GUSTS TO 40 KNOTS. * WAVES...6 TO 8 FEET. * ICE ACCUMULATIONS...MODERATE TO HEAVY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LSZ142-143-140400- /O.CON.KDLH.SC.Y.0007.000000T0000Z-150114T0400Z/ TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN- 351 PM CST TUE JAN 13 2015 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * SUSTAINED WINDS...SOUTHWEST 15 TO 20 KNOTS * WIND GUSTS...GUSTS TO 30 KNOTS * WAVES...4 TO 6 FEET PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
913 WHUS73 KDLH 140358 MWWDLH URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 958 PM CST TUE JAN 13 2015 LSZ142-143-140500- /O.CAN.KDLH.SC.Y.0007.000000T0000Z-150114T0400Z/ TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN- 958 PM CST TUE JAN 13 2015 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ LSZ140-141-141000- /O.CON.KDLH.GL.W.0002.000000T0000Z-150114T1000Z/ /O.CON.KDLH.UP.W.0002.000000T0000Z-150114T1000Z/ GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- 958 PM CST TUE JAN 13 2015 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY... * SUSTAINED WINDS...SOUTHWEST 20 KNOTS. * WIND GUSTS...GALE FORCE GUSTS AROUND 35 KNOTS. * WAVES...6 TO 8 FEET. * ICE ACCUMULATIONS...MODERATE TO HEAVY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ GRANING
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Jan 13, 9:56 AM CST, 11 minutes earlier.
Area forecast discussion, Jan 13, 9:56 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CST TUE JAN 13 2015
.UPDATE...
ISSUED AT 956 AM CST TUE JAN 13 2015
UPDATED TO EXPIRE WIND CHILL ADVISORY. MOST SITES HAVE WARMED UP
TO ABOVE WIND CHILL ADVISORY CRITERIA...SO THE ADVISORY WILL BE
ALLOWED TO EXPIRE.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 321 AM CST TUE JAN 13 2015
THE UPPER MIDWEST WAS BEING DOMINATED BY THE SURFACE HIGH PRESSURE
CENTERED OVER WEST CENTRAL WISCONSIN EARLY THIS MORNING. CLEAR
SKIES AND CALM WIND RESULTED IN TEMPERATURES PLUMMETING TO WELL
BELOW ZERO DEGREES THIS MORNING.
THE HIGH WILL GRADUALLY SHIFT SOUTH AND EAST TODAY. THERE WILL BE
INCREASING SW WINDS OVER THE NORTHLAND IN THE WAKE OF THE
DEPARTING HIGH AND IN ADVANCE OF AN APPROACHING LOW PRESSURE
TROUGH FROM THE WEST. TEMPERATURES WILL LIKELY WARM UP RELATIVELY
FAST THIS MORNING WITH THE SUNNY SKIES AND INCREASING SOUTHERLY
WINDS. HIGHS SHOULD REACH AROUND 10 DEGREES FOR MUCH OF THE
FORECAST AREA.
THERE WILL BE INCREASING LOW/MID LEVEL SATURATION AND CLOUD COVER
FROM THE WEST LATE THIS AFTERNOON AND TONIGHT AS THE TROUGH MOVES
INTO THE REGION. THE MODELS ARE INDICATING VERY LIGHT SNOW WILL
DEVELOP OVER THE WESTERN FORECAST AREA AND SPREAD EAST THROUGH THE
NORTHLAND OVERNIGHT IN ADVANCE OF THE TROUGH. SNOWFALL AMOUNTS
SHOULD BE FAIRLY LIGHT...GENERALLY A DUSTING OF TENTH OF AN INCH
OR SO.
WEDNESDAY LOOKS EVEN WARMER WITH HIGHS IN THE UPPER TEENS. THERE
WILL BE WARM AIR ADVECTION ALOFT WITH THE WESTERLY FLOW AHEAD OF
AN APPROACHING WARM FRONT IN THE DAKOTAS. THE WARM FRONT WILL BE
ASSOCIATED WITH A CLIPPER SYSTEM IN SASKATCHEWAN AND MANITOBA. THE
NW FORECAST COULD BEGIN TO SEE VERY LIGHT SNOW LATE WEDNESDAY
AFTERNOON.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 321 AM CST TUE JAN 13 2015
A WEAK UPPER TROF MOVES ACROSS THE WESTERN GREAT LAKES WEDNESDAY
NIGHT. MEANWHILE...ITS SFC LOW MOVES ACROSS SOUTH CENTRAL
CANADA. THIS PUSHES A WARM FRONT THROUGH THE SOUTHERN TIER OF THE
FA WITH WAA. OVER THE NORTHERN PORTION OF THE FA...NEUTRAL
ADVECTION OCCURS. COMBINED...THIS RESULTS IN CHANCE POPS OVER THE
NORTHERN HALF OF THE FA WITH SMALL POPS IN NW WI LATE. MODELS
DISAGREE ON THE AMOUNT OF MOISTURE AVAILABLE WHICH AFFECTS THE
QPF/SNOW AMOUNTS. USED A CONSENSUS FOR THESE AMOUNTS. ON
THURSDAY...THE COLD FRONT ASSOCIATED WITH THE SFC LOW MOVES
THROUGH THE NORTHERN TIER OF THE FA AND STALLS...WHILE THE SFC LOW
MOVES INTO EASTERN ONTARIO. MOISTURE IS LACKING WITH THE COLD
FRONT AND HAVE SMALL POPS FROM CDD TO ELO AND EAST TO INCLUDE
NORTHERN LAKE AND COOK COUNTIES IN THE MORNING. BY THURSDAY
AFTERNOON...DRY AIR FROM WEAK HIGH PRESSURE BEGINS TO FILTER INTO
THE AREA AND UPPER TROF DEPARTS TAKING FORCING WITH IT. THE HIGH
PRESSURE IS LOCATED OVER NW ONTARIO BY 12Z FRIDAY. ON FRIDAY...A
LARGE AREA OF LOW PRESSURE GETS ORGANIZED IN THE LEE OF THE
CANADIAN ROCKIES. ALOFT...A QUASI ZONAL FLOW IS OVER THE REGION.
MODEL DIFFERENCES APPEAR WITH THE HANDLING OF
MOISTURE/FORCING/QPF. HAVE SMALL POPS OVER THE NORTHERN THIRD OF
THE FA IN THE VCNTY OF BAROCLINIC ZONE. AS THE SFC LOW DROPS TO
THE INTERNATIONAL BORDER AREA FRIDAY NIGHT...A WARM FRONT MOVES
THROUGH THE SOUTHERN HALF OF THE FA WHILE AN UPPER TROF DIGS INTO
THE NORTHERN PLAINS. THERE STILL IS ENOUGH MODEL DIFFERENCES TO
WARRANT LOW POPS ALONG THE BORDER AND SMALLER POPS OVER THE REST
OF THE NORTHERN HALF OF THE FA. QPF/SNOW AMOUNTS WILL BE LIGHT DUE
TO THESE DIFFERENCES. ON SATURDAY...THE SFC LOW MOVES EASTWARD
INTO SOUTHERN ONTARIO. A COLD FRONT BEGINS MOVING THROUGH THE FA
WITH COLDER AIR AND WITH BETTER FORCING AS THE DIGGING TROF MOVES
THROUGH THE WESTERN GREAT LAKES. HOWEVER...THE AMOUNT OF MOISTURE
REMAINS AN ISSUE AMONGST THE MODELS AND HAVE A BLEND FOR POPS.
SATURDAY NIGHT FINDS ONE MORE COLD FRONT CROSSING THE FA.
AGAIN...MOISTURE APPEARS TO BE CLOSER TO THE SFC LOW WHICH IS NOW
OVER EASTERN CANADA. A NW FLOW DEVELOPS OVER LAKE SUPERIOR AND
HAVE SOME POPS FOR LAKE EFFECT POTENTIAL. DIFFERENCES IN AMOUNT OF
COLD AIR WILL LIMIT ANY ACCUMULATIONS. MODEL ISSUES BECOME QUITE
LARGE SUNDAY AND MONDAY AND HAVE A BLENDED APPROACH TO POPS.
ADDITIONAL LAKE EFFECT SNOW IS POSSIBLE SUNDAY BEFORE THE NW FLOW
ENDS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 538 AM CST TUE JAN 13 2015
AS THE HIGH DRIFTS AWAY...A SW FLOW WILL OVERSPREAD THE TERMINALS
THIS MORNING WITH SOME OCCASIONAL GUSTS. VFR EXPECTED UNTIL AFTER
22Z WHEN LIGHT SNOW OR FLURRIES ARRIVE WITH AN UPPER LEVEL TROF AND
SFC BOUNDARY. THE GUSTY WINDS WILL SUBSIDE AROUND 00Z AND MVFR
VSBYS WILL ACCOMPANY THE SNOW AT BRD/HYR. THE SNOW WILL DIMINISH
FROM WEST TO EAST AFTER 01Z AND VFR RETURNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 10 3 17 13 / 0 50 0 20
INL 12 0 18 15 / 10 30 30 30
BRD 10 3 20 14 / 20 50 0 10
HYR 11 3 19 11 / 0 60 10 10
ASX 15 6 20 14 / 0 60 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR MNZ010>012-
018>021-025-026-033>038.
WI...NONE.
LS...HEAVY FREEZING SPRAY WARNING UNTIL 4 AM CST WEDNESDAY FOR LSZ140-
141.
SMALL CRAFT ADVISORY UNTIL 4 AM CST WEDNESDAY FOR LSZ140-141.
&&
UPDATE...JJM
SHORT TERM...GROCHOCINSKI
LONG TERM...GSF
AVIATION...GSFHazardous weather outlook, Jan 13, 3:52 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 352 AM CST TUE JAN 13 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 352 AM CST TUE JAN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF VERY COLD TEMPERATURES AND LIGHT WINDS OVER NORTHEAST MINNESOTA WILL CONTINUE TO RESULT IN DANGEROUS WIND CHILLS OF 25 TO 40 DEGREES BELOW ZERO THIS MORNING. CONDITIONS WILL IMPROVE LATER THIS MORNING. A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM. PLEASE READ THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-141200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 352 AM CST TUE JAN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE INCREASING SOUTHWEST WINDS OVER WESTERN LAKE SUPERIOR TODAY. PARTS OF THE FAR NORTH SHORE ALONG THE MINNESOTA ARROWHEAD WILL BE AMONG THE MOST AFFECTED AREAS FROM THE STRONGER WINDS AND LARGER WAVES. THERE WILL ALSO BE FREEZING SPRAY BECAUSE OF THE VERY COLD TEMPERATURES. A SMALL CRAFT ADVISORY AND FREEZING SPRAY WARNING HAVE BEEN ISSUED FOR THE FAR NORTH SHORE FOR LATE THIS MORNING THROUGH TONIGHT. PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:40 AM CST | Small Craft Advisory | DLH | 6 hr | |
| Jan 13, 3:40 AM CST | Heavy Freezing Spray Warning | DLH | 24 hr | |
| Jan 13, 10:07 AM CST | Small Craft Advisory | DLH | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.